Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 32, NWS Wilmington, NC

August 9, 2022New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 9, 2022, 8:55 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 10, 2022, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2022, 8:55 PM EDT (00:55 UTC)
In effect from
Aug 10, 2022, 6:00 AM EDT
Expired
Aug 10, 2022, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WHUS42 KILM 100055
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
855 PM EDT Tue Aug 9 2022

NCZ106-108-SCZ054-056-101000-
/O.NEW.KILM.BH.S.0032.220810T1000Z-220811T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
855 PM EDT Tue Aug 9 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Strong south to north longshore current expected. There 
  is also a Moderate Risk of rip currents expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
dch
2 follow-up statements
227 
WHUS42 KILM 100853
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
453 AM EDT Wed Aug 10 2022

NCZ106-108-SCZ054-056-110000-
/O.CON.KILM.BH.S.0032.220810T1000Z-220811T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
453 AM EDT Wed Aug 10 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current expected. There 
  is also a Moderate Risk of rip currents expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
368 
WHUS42 KILM 110015
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
815 PM EDT Wed Aug 10 2022

NCZ106-108-SCZ054-056-110115-
/O.EXP.KILM.BH.S.0032.000000T0000Z-220811T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
815 PM EDT Wed Aug 10 2022

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 7:42 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 9, 7:42 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
742 PM EDT Tue Aug 9 2022

.SYNOPSIS...
Seasonable weather continues with the potential for widely
scattered showers and thunderstorms today and tomorrow. A cold
front will approach late Thursday resulting in an increased
chance of showers and thunderstorms. Cooler and drier weather
conditions are expected this weekend into early next week.

&&

.UPDATE...
Lowered the rain chances for the rest of this evening, as
seabreeze activity remained pretty tame. Adjusted the hourly
temperature and dewpoint trends to better match up with the
diurnal cycle. Otherwise, no major changes coming down the track
in the evening forecast update.

00Z TAF discussion found below.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A few weak showers are currently across the area early this
afternoon. Widely scattered activity will continue through
sundown, with isolated thunder possible. Center of ridging
offshore, both at surface and aloft, shifts southward a bit
tonight into tomorrow, and with an inland surface trough
persisting through tomorrow. Low temps tonight in the low to mid
70s due to slightly increased BL winds and continued WAA around
Bermuda high. May see slightly more convective activity
Wednesday afternoon as weak impulses round the top of the 500mb
ridge to the southeast. Mid-level ridging edging into the area
from the east could limit coverage, particularly across NE SC.
Have kept pops in the 25-35% range. High temps Wednesday around
93F away from the coast, with heat indices around 100F.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Diurnal showers come to an end on Wednesday with a light breeze
persisting overnight, especially along the coast as the
pressure gradient compresses ahead of the next surface front.
Overnight lows remain warm due to SW advection and increasing
humidity, mid 70s inland and upper 70s along the coast.

A cold front will approach the area on Thursday and bring
widespread convection. Precipitable water in excess of 2 inches
will likely lead to heavy rain and isolated strong convection. A
few wet microbursts may evolve as storms develop along the
coast. Rain chances continue into the evening as lingering
instability and forcing continue to push southward out of the
Great Lakes region into Friday. Temperatures slightly cooler on
Thursday due to the clouds and convection in the area: lower 90s
expected with upper 80s freckled around the area in early-
developing convection.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A cold front will linger along the coast on Friday afternoon
and may spur shower chances along the coast. Drier air will be
advecting aloft, but low level moisture and forcing associated
with the front will keep shower chances elevated. Any storms are
likely to be confined to the coast and a mix of dry air,
steepening mid level lapse rates, and lingering shear could lead
to an isolated strong storm where the best moisture resides.

Strong high pressure builds into the area over the weekend with
support from an upper-level trough. Much drier air will build
into the region, indicated by PW potentially dropping to below
an inch. This would be well below our climatological PW for this
time of year and close to the climatological 5-10% value.

A stellar weekend with temperatures below normal, highs inland
in the mid and upper 80s. Overnight lows could drop into the
lower 60s with dew points in the upper 50s. No rain chances due
to the dry air and subsidence.

A weak trough over southern Canada will push southward into the
Great Lakes region along a shortwave. An upper low is expected
to develop in the wake of this strengthening wave and meander
over the Great Lakes or northeastern US. Lowering heights over
the region will reinforce an upper trough through the Mid-
Atlantic and Carolinas. While there is plenty of uncertainty, if
the upper low is developing north of the area, it will bring
westerly flow and maintain relatively dry air across the region
into early next week. Weak shortwaves along the southern
periphery may promote some isolated shower chances (mainly on
Tuesday), competing against a sustained layer of dry air above
the surface. The trend through the remainder of the week is for
flow to become more southerly ahead of the trough with
increasing moisture.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR through the 00Z TAF period. Mostly SKC at the moment, with
a few high clouds passing through overnight. No fog/stratus
concerns at the moment for tonight, as winds look to stay a
little elevated. Winds generally out of the southwest throughout
TAF period, with SSW winds near the coast Wednesday afternoon
with the seabreeze. Widely scattered showers with an isolated
thunderstorm possible with seabreeze convection after 18Z
Wednesday, but confidence is not high enough to include mention
of this in the TAFs.

Extended Outlook...VFR should rule Wednesday night. A cold
front approaching from the NNW brings a greater threat to the
flight categories by Thursday, with widespread showers and
thunderstorms expected. This may continue into Friday, with
gradual improvement eventually coming in from the northwest. VFR
through the weekend.

&&

.MARINE...
Through Wednesday... South-southwest winds currently across
coastal waters become southwesterly around midnight tonight
through tomorrow as center of offshore high pressure shifts
southward. Winds remain slightly elevated around 15-20 kts,
outside of weakening Wednesday morning, with gusts of 20-25kt
possible as pressure gradient tightens with a surface trough
inland. Strongest gusts this period forecasted for late
Wednesday afternoon into evening hours. Seas around 3 ft through
Wednesday afternoon, mix of 2 ft SE swell and south-
southwesterly wind chop. Seas increase to 3-4 ft late Wednesday
as SSW wind chop strengthens.

Wednesday Night through Saturday... Winds increase ahead of a
cold front on Wednesday night and Thursday. Southerly winds will
increase to 15-20 knots with gusts up to 25 knots. Winds veer
on Thursday night with the slow-moving cold front moving through
the area. Winds subside on Friday, becoming offshore early at
around 10 knots. As high pressure builds into the region late
Friday into Saturday, NE winds 10-15 knots will develop and
continue through the weekend. Wind waves increase to 3-4 feet
ahead of the cold front late Wednesday into Thursday, becoming
around 2 feet behind the cold front late Thursday into early
Saturday. NE winds will generate wind waves 2-4 feet over the
weekend. Little to no swell impacting the area as the Bermuda
high shifts eastward into the central Atlantic after Thursday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...VAO
SHORT TERM...21
LONG TERM...21
AVIATION...IGB
MARINE...VAO/21
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
257 PM EDT Tue Aug 9 2022

AMZ250-252-254-256-101900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
257 PM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
101900-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
257 PM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-101900-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
257 PM EDT Tue Aug 9 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated rip current risk potential through the midweek period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-101900-
Coastal Horry-Coastal Georgetown-
257 PM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated rip current risk potential through the midweek period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2022Beach Hazards Statements in South Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.